Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 474, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 18, 1996, 10:00 PM CDT for Stevens County, Kansas. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 18, 1996, 10:00 PM CDT (03:00 UTC)
- Expired
- Sep 18, 1996, 10:35 PM CDT
- In force
- 35 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Stevens County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 18, 10:04 PM CDT | Hail 0.75 | Moscow, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 760 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 635 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 190300 SVRDDC KSC189-190335- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1000 PM CDT WED SEP 18 1996 THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1035 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST KANSAS ...NORTHEASTERN STEVENS COUNTY AT 958 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY DOPPLER RADAR IN THE VICINITY OF MOSCOW MOVING EAST AT 30 MPH. THIS STORM WILL BE NEAR CAVE BY 1010 PM. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. PARKIN/KRUSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 3:56 PM CDT, 6 hours 4 minutes earlier.
Area forecast discussion, Sep 18, 3:56 PM CDT, 6 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 350 PM CDT WED SEP 18 1996 ...SHORT TERM... MAIN FCST PRBLM ERLY ON IS CHCS FOR HEAVY RAIN IN AREA TNGT. WILL CONT THE FLASH FLOOD WATCH FOR TONIGHT. MAIN REASON FOR THIS IS THAT NRLY ALL OF CWA RECIEVED FAIRLY DECENT RAFL AMTS LAST NIGHT (WIDESPREAD 1-2 INCH AMTS WITH LOCALLY HEAVIER). GROUND IS FAIRLY SATURATED SO IT WON'T TAKE MUCH ADDLN RAFL. FLY IN OINTMENT IS CNVTN FIRING OVR NRN TX MAY LIMIT BETTER MOIST INFLOW INTO AREA. STILL WITH FRLY MOIST AIRMSS IN PLACE AND DESTBLZN DUE TO INC SUNSHINE OVR SWRN PTN CWA SHOULD SEE TSTMS FIRE AND PROPAGATE NORTHEAST ACRSS AREA. AS UPPER SYS MOVES OUT TNGT SHOULD SEE LOW AND ASSOCD CLD FNT MAKING HEADWAY INTO WRN PTNS CWA LATER TNGT. ...LONGER TERM... MODELS ALL CONT TO SHOW TREND OF MOVING UPPER LEVEL SYS OUT TO THE EAST. MRNG UA ANLYS WAS SHOWED 40M HGT FALLS EAST OF UPPER LOW. WITH SIG JET MAX ROTATING OUT THRU BOTTOM OF UPPER LOW THIS SEEMS REASONBL. ON THURSDAY AREA COMES UNDER CYCLONIC FLOW ALOFT AND GOOD CAA ALOFT SO WILL MNTN LINGERING POSTFNTL CLDS AND POSS OF SHWR/TSTM. BEST CHCS TO BE OVER NERN PTNS CWA CLOSEST TO UPPER LOW. WENT WITH A MIX OF FAXN/FWC GDNC TMPS BUT LEANED TWRD WRMR FWC. DDC 059/073 052/081 050 730 GCK 057/072 048/082 049 730 EHA 056/071 050/081 050 620 LBL 058/073 050/082 051 730 HYS 060/070 050/079 049 730 P28 062/074 054/082 053 730 GERARD
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 8:26 PM CDT | Tornado Warning | DDC | Seward | 29 min |
| Sep 18, 8:51 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Stanton | 54 min |
| Sep 18, 8:56 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 49 min |
| Sep 18, 9:02 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 33 min |
| Sep 18, 9:05 PM CDT | Tornado Warning | DDC | Seward | 35 min |
| Sep 18, 9:30 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Haskell | 60 min |
| Sep 18, 9:47 PM CDT | Severe Thunderstorm Warning | DDC | Grant | 33 min |
| Sep 18, 10:14 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 61 min |
| Sep 18, 10:31 PM CDT | Severe Thunderstorm Warning | DDC | Haskell | 34 min |
| Sep 18, 10:46 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 64 min |
| Sep 18, 11:19 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 51 min |
| Sep 18, 11:40 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 35 min |
| Sep 19, 12:59 AM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.